Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the axiomatization of convex subsets of Banach spaces

Authors: Valerio Capraro and Tobias Fritz
Journal: Proc. Amer. Math. Soc. 141 (2013), 2127-2135
MSC (2010): Primary 52A01; Secondary 46L10
Published electronically: January 2, 2013
MathSciNet review: 3034438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any convex-like structure in the sense of Nate Brown is affinely and isometrically isomorphic to a closed convex subset of a Banach space. This answers an open question of Brown. As an intermediate step, we identify Brown's algebraic axioms as equivalent to certain well-known axioms of abstract convexity. We conclude with a new characterization of convex subsets of Banach spaces.

References [Enhancements On Off] (What's this?)

  • [Br] N.P. Brown, Topological Dynamical Systems Associated to $ \mathrm {II_1}$-factors, Adv. Math. 227 (2011), 1665-1699. MR 2799809
  • [Fr] T. Fritz, Convex Spaces I: Definition and Examples, Preprint, arXiv:0903.5522.
  • [Gu] S.P. Gudder, Convexity and Mixtures, SIAM Review 19, 2 (1977) 221-240. MR 0433327 (55:6304)
  • [Mo] P. Mongin, A note on mixture sets in decision theory, Decisions in Economics and Finance 24 (2001), 59-69. MR 1832228 (2002b:91030)
  • [PR] D. Pumplün and H. Röhrl, Banach spaces and totally convex spaces. I, Comm. Algebra 12 (1984) 953-1019. MR 735910 (86a:46094)
  • [Se] Z. Semadeni, Monads and their Eilenberg-Moore algebras in functional analysis, Queen's Papers in Pure and Applied Mathematics, No. 33 (1973).
  • [St] M.H. Stone, Postulates of barycentric calculus, Ann. Mat. Pura. Appl. 4, 29 (1949) 25-30. MR 0036014 (12:45h)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52A01, 46L10

Retrieve articles in all journals with MSC (2010): 52A01, 46L10

Additional Information

Valerio Capraro
Affiliation: Institut de Mathématiques, University of Neuchâtel, Rue Emile-Argand 11, CH-2000 Neuchâtel, Switzerland

Tobias Fritz
Affiliation: Institut de Ciències Fotòniques, Mediterranean Technology Park, 08860 Castelldefels (Barcelona), Spain

Keywords: Convex-like structure, Stone’s barycentric calculus, convex space
Received by editor(s): May 27, 2011
Received by editor(s) in revised form: September 26, 2011
Published electronically: January 2, 2013
Additional Notes: The first author was supported by Swiss SNF Sinergia project CRSI22-130435
The second author was supported by the EU STREP QCS
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society